MAUDE Adverse Event Report: ORTHOFIX MEDICAL INC. SHORELINE ACS; 3.5MM VARIABLE SCREW, SELF TAPPING, 16MM

ORTHOFIX MEDICAL INC. SHORELINE ACS; 3.5MM VARIABLE SCREW, SELF TAPPING, 16MM
Model Number 85-3016
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported on (b)(6) 2024 that three (3) shoreline 3.5mm variable angle (va), self-tapping, 16mm screws were inadvertently implanted into an admiral cervical plate during a multi-level acdf procedure (c3-c7).The shoreline screws were used in combination with five (5) admiral 4.0mm screws in a 3-level admiral plate construct.According to the distributor present in the operating room, the shoreline screws were placed proximally, appeared fully seated, and all locking covers were visibly engaged.The surgeon elected to retain the construct after confirming intraoperative stability and expressed confidence in the fixation.No adverse patient outcome has been reported to date.This event involved the off-label use of shoreline screws in an admiral plate system, a combination that has not been validated or tested for cross-compatibility.The discrepancy was identified postoperatively during a follow-up discussion with the distributor and territory manager.No patient injury, explantation, or additional intervention was required.At the time of initial complaint review, the event was deemed non-reportable due to the absence of harm and the mechanical integrity of the construct.However, during a routine post-market surveillance (pms) review on 31 mar 2025, the complaint was re-evaluated with input from product development.The updated engineering assessment identified potential risks due to mismatches in screw head geometry, taper, and thread engagement, which may compromise construct stability and could, if repeated, result in screw loosening, backout, or implant failure.Based on this updated risk characterization, the event was determined to be reportable.
 
Additional Manufacturer Narrative
The complaint was confirmed through follow-up with the customer and distributor.Shoreline screws were inadvertently included in the admiral set by the sales representative, resulting in their off-label use in the construct.The surgeon opted to leave the screws implanted based on visual confirmation of proper seating and retention by the admiral plate's locking cover mechanism.Initial evaluation by product engineering did not identify immediate compatibility concerns; however, the screw-plate combination has not been formally validated, and differences in design specifications could pose risks to construct stability.These include potential mismatches in taper fit, head geometry, and thread engagement, which could contribute to implant malfunction.Based on the march 2025 re-evaluation, the event was determined to be reportable due to the potential for serious injury if the scenario were to recur.No adverse patient outcome has been reported to date, and no additional complaints of this type have been identified.This mdr is being submitted based on a new awareness date of 31-mar-2025, within the required reporting timeframe.Review of labeling: possible adverse events like other spinal system implants, the following adverse events are possible.This list is not exhaustive: delayed union or nonunion (pseudarthrosis) bending, disassembly, or fracture of implant and components loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration, or pain, discomfort, or abnormal sensations due to the presence of the device pressure on skin where inadequate tissue coverage exists over the implant, with potential extrusion through the skin dural leak requiring surgical repair cessation of growth of the fused portion of the spine subsidence of the implant into adjacent bone loss of proper spinal curvature, correction, height, and/or reduction increased biomechanical stress on adjacent levels improper surgical placement of the implant causing stress shielding of the graft or fusion mass intraoperative fissure, fracture, or perforation of the spine postoperative fracture due to trauma, defects, or poor bone stock serious complications associated with any surgery may occur.These include, but are not limited to: wound complications, infection, genitourinary disorders, gastrointestinal disorders, respiratory disorders; cardiovascular disorders, including myocardial infarction (heart attack) or arrhythmias; neurologic injuries resulting in weakness, paralysis, numbness, tingling, or pain; vascular (blood vessel) injuries, including hemorrhage (bleeding); thrombosis (blood clots) leading to deep venous thrombosis or pulmonary embolism; or death.

Brand Name
SHORELINE ACS
Common Device Name
3.5MM VARIABLE SCREW, SELF TAPPING, 16MM
Manufacturer (Section D)
ORTHOFIX MEDICAL INC.
5770 armada dr.
carlsbad 92008
Manufacturer (Section G)
SEASPINE ORTHOPEDICS CORPORATION
5770 armada dr.
carlsbad CA 92008
Manufacturer Contact
audrey mudderman
5770 armada dr.
carlsbad, CA 92008
7602165655
MDR Report Key21859511
Report Number3012120772-2025-00025
Device Sequence Number18117361
Product Code OVE
UDI-Device Identifier10889981125172
UDI-Public10889981125172
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K161081
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number85-3016
Device Catalogue Number85-3016
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2025
Initial Report FDA Received Date04/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AC4-243077 INTERBODY, 14X13X7MM, 7 DEGREE, 3D; AC4-243087 INTERBODY, 14X13X8MM, 7 DEGREE, 3D; AP1-310054 CERVICAL PLATE, 3 LEVEL, 54MM; AP1-704016 4.0MM VARIABLE ANGLE SCREW SELF-TAPPING
Patient Age78 YR
Patient SexMale